Wisconsin, 2012

Drought in Wisconsin, July 24 to 31, 2012

July 24 to 31, 2012 · NWS ARX · 2 events in 2 counties and zones

Persistent below normal precipitation allowed severe drought conditions to expand across portions of western Wisconsin, including La Crosse and Monroe Counties. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation allowed severe drought conditions to expand across portions of western Wisconsin, including La Crosse and Monroe Counties. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans. Because of the high price of feed and the burned up pastures, farmers across the state sold off large numbers of cattle. The largest cattle marketer saw a 150% increase in sales in late July. In late July, the State of Wisconsin announced that farmers suffering from the drought would be allowed to harvest hay and graze cattle on state owned land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 2:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT TUE JUL 24 2012

.SHORT TERM...TODAY THROUGH THURSDAY
330 AM CDT TUE JUL 24 2012

FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORM CHANCES TODAY
THOUGH THURSDAY...WITH THE POTENTIAL FOR A ROUND OF SEVERE
THUNDERSTORMS THIS AFTERNOON WEST OF THE MISSISSIPPI RIVER...THEN
ACROSS THE ENTIRE AREA ON WEDNESDAY. ADDITIONAL CONCERNS ARE ON
HEAT INDEX VALUES WEDNESDAY AFTERNOON...WHEN INDICES COULD CLIMB
TO AROUND 105 FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 90.

LATEST RADAR IMAGERY SHOWED A BAND OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM FAR NORTHEAST SOUTH DAKOTA...THROUGH CENTRAL
MINNESOTA TO ALONG THE MISSISSIPPI RIVER INTO FAR SOUTHWEST
WISCONSIN. BRIEF HEAVY DOWNPOURS AND WIND GUSTS IN THE 30 TO 40 KT
RANGE HAVE BEEN REPORTED WITH SOME OF THE STORMS.

SHOWERS AND THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS
PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND
WEST CENTRAL WISCONSIN AS STRONG 850 MB MOISTURE TRANSPORT IS
FOCUSED ALONG AND WEST OF THE MISSISSIPPI RIVER. THE LOW LEVEL JET
WILL START TO SUBSIDE THIS MORNING WITH THE SHOWERS AND STORMS
GRADUALLY TAPERING OFF AND SHIFTING TO THE SOUTHEAST. A WARM FRONT
WILL BE POSITIONED FROM SOUTHWEST MINNESOTA INTO NORTHEAST IOWA..AND
NORTHERN ILLINOIS THIS AFTERNOON. THE FRONT WILL BE THE FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT AS
IT LIFTS NORTHEAST AS SURFACE LOW PRESSURE DEEPENS OVER SOUTHEAST
SOUTH DAKOTA. AFTERNOON MUCAPE VALUES INCREASE INTO THE 2500-3500
J/KG RANGE BY 21Z THIS AFTERNOON. 0-6 KM BULK SHEAR WILL BE AROUND
40 KTS THIS AFTERNOON LEADING TO THE POTENTIAL FOR A FEW STRONG TO
SEVERE THUNDERSTORMS. HOWEVER...THERE WILL BE A VERY STRONG CAP IN
PLACE WITH 850 MB TEMPERATURE CLIMBING TO INTO THE MID 20S LATE
THIS AFTERNOON INTO THIS EVENING. THINKING THAT CONVECTION WILL
LIKELY WAIT TO FIRE UNTIL THIS EVENING AS MOISTURE TRANSPORT AND
STRONG 850 MB WARM AIR ADVECTION RAPIDLY INCREASE...LEADING TO
WIDESPREAD ELEVATED CONVECTION. AT THIS TIME IT APPEARS THE
SHOWERS AND STORMS SHOULD FIRE ACROSS SOUTHEAST MINNESOTA INTO
SOUTHWEST WISCONSIN THIS EVENING...WITH THE HIGHEST CHANCES NORTH
OF A LINE FROM ROCHESTER MN...TO LA CROSSE TO RICHLAND CENTER. THE
NAM SUGGESTS THE BULK OF THIS ACTIVITY SHOULD FIRE ALONG AND EAST
OF THE MISSISSIPPI RIVER...SO WILL HAVE TO KEEP A CLOSE WATCH ON
THIS. PRECIPITATION CHANCES MAY NEED TO BE FOCUSED MORE ACROSS
THESE AREAS DURING THE OVERNIGHT HOURS. FORECAST SOUNDINGS SHOW
AROUND 1500 J/KG ELEVATED CAPE WHEN LIFTING FROM 800 MB. OVERALL
SHEAR LOOKS MARGINAL WITH 1-6 KM BULK SHEAR OF 30 TO 38 KTS. COULD
SEE SOME MARGINALLY SEVERE HAIL TONIGHT WITH SOME OF THE STORMS
AND POSSIBLY SOME GUSTY WINDS. THE MAIN THREAT LOOKS TO BE BRIEF
HEAVY RAIN AND FREQUENT LIGHTNING. THE HIGHEST CHANCES FOR STRONG
TO SEVERE STORMS WOULD BE MAINLY ALONG AND WEST OF THE MISSISSIPPI
WHERE SHEAR IS A LITTLE STRONGER.

THE WARM FRONT IS EXPECTED TO PUSH INTO NORTHERN WISCONSIN WEDNESDAY
MORNING AS SURFACE LOW PRESSURE MOVES INTO SOUTHWEST MINNESOTA. THIS
WILL LEAVE MUCH OF THE FORECAST AREA IN THE WARM SECTOR FROM
WEDNESDAY MORNING INTO WEDNESDAY AFTERNOON. HOT AIR WILLS SURGE
NORTH INTO THE AREA...WITH TEMPERATURES EXPECTED TO CLIMB INTO THE
MID TO UPPER 90S. A FEW LOCATIONS ACROSS NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN COLD REACH THE 100 DEGREE MARK. THIS SURGE OF HOT
AIR WILL LEAD TO HEAT INDEX CONCERNS. THE DEWPOINTS MAY MIX OUT
DURING THE DAY BUT SHOULD AT LEAST HOLD IN THE 60S. EVEN IF THE
DEWPOINTS FALL AS FORECAST SOUNDINGS SUGGEST...WITH INVERTED V TYPE
SOUNDINGS...WILL STILL SEE THE HOT TEMPERATURES SURGE INTO THE AREA.
A HEAT ADVISORY WILL LIKELY BE NEEDED ON WEDNESDAY. A COLD FRONT IS
EXPECTED TO PUSH INTO THE ARE FROM THE NORTHWEST WEDNESDAY
AFTERNOON. HOW FAR SOUTH THIS FRONT GETS DURING THE AFTERNOON HOURS
WILL DETERMINE WHAT AREAS WILL EXPERIENCE THE HOTEST TEMPERATURES.
CURRENT THINKING IS THAT AREAS ALONG AND SOUTH OF INTERSTATE 90 WILL
NEED A HEAT ADVISORY WEDNESDAY AFTERNOON...WHERE HEAT INDEX VALUES
ARE EXPECTED TO CLIMB INTO THE 100-105 DEGREE RANGE. WILL HAVE TO
KEEP A CLOSE WATCH ON THE WARM FRONT ON WEDNESDAY FOR THE OUTSIDE
CHANCE OF AN ISOLATED TORNADO...ESPECIALLY FOR LOCATIONS ALONG AND
NORTH OF I-94. THE SURFACE LOW IS EXPECTED TO PUSH INTO SOUTHEAST
MINNESOTA EARLY WEDNESDAY AFTERNOON. 0-1 KM SHEAR INCREASES INTO THE
20 TO 30 KT RANGE BY 18Z ALONG AND NORTH OF I-94...WITH MLCAPE
VALUES CLIMBING TO AROUND 2500 J/KG RIGHT ALONG THE WARM FRONT. LCL
HEIGHTS REALLY CLIMB IN THE WARM SECTOR DURING THE AFTERNOON HOURS
BUT FEEL THERE IS THE POTENTIAL FOR THE WARM FRONT TO STALL A LITTLE
FURTHER SOUTH THAN MODEL GUIDANCE SUGGEST WITH AN MCS ROLLING ACROSS
FAR NORTHERN WISCONSIN POTENTIALLY PUSHING AN OUT FLOW BOUNDARY
SOUTHWARD STALLING THE FRONT. ANOTHER FACTOR LEANING AGAINST STORMS
DEVELOPING NEAR THE WARM FRONT IS A STRONG CAP IN PLACE...WITH
SURFACE BASED CIN OF NEARLY NEGATIVE 300 J/KG.  THE COLD FRONT WILL
DRIFT SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE AFTERNOON WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE STRONGEST
SHEAR TO SUPPORT ORGANIZED CONVECTION WILL BE LOCATED RIGHT ALONG
AND BEHIND THE FRONT. THE INVERTED V TYPE SOUNDINGS IN THE WARM
SECTOR LEAD TO DAMAGING WIND CONCERNS WITH ANY THUNDERSTORMS THAT
MAY DEVELOP ALONG THE FRONT. GIVEN THE STRONG INSTABILITY THAT
DEVELOPS WEDNESDAY AFTERNOON...MUCAPE AROUND 3000 J/KG CANNOT RULE
OUT SOME LARGE HAIL WITH THE STORMS WEDNESDAY AFTERNOON.

THE COLD FRONT IS EXPECTED TO MOVE INTO SOUTHERN IOWA AND CENTRAL
IOWA LATE WEDNESDAY NIGHT WITH SHOWER AND THUNDERSTORM CHANCES
SHIFTING SOUTH OF THE FORECAST AREA LATE. A POTENT UPPER LEVEL
TROUGH WILL DIVE INTO NORTHERN MINNESOTA EARLY THURSDAY MORNING AND
IS EXPECTED TO PROGRESS SOUTHEAST INTO NORTHWEST BY EARLY THURSDAY
AFTERNOON. THE TROUGH WILL MOVE INTO THE FORECAST AREA LATE THURSDAY
AFTERNOON INTO EARLY THURSDAY EVENING BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE AREA. FORECAST SOUNDINGS SHOW SURFACE BASED
CAPE INCREASING TO AROUND 1500 J/KG AHEAD OF THIS WAVE. 0-6 KM BULK
SHEAR IS EXPECTED TO BE AROUND 40 KTS...SO THINKING THERE COULD BE
ORGANIZED CONVECTION DURING THE AFTERNOON HOURS. THE STRONGEST
FORCING ALOFT PASSES OVER NORTHERN AND NORTH CENTRAL WISCONSIN SO
HIGHEST THUNDERSTORM CHANCES WILL BE ACROSS THESE AREAS. WILL HAVE
TO KEEP A CLOSE EYE ON THE NEXT FEW MODEL RUNS WITH THE POTENTIAL
FOR A FEW SEVERE STORMS THURSDAY AFTERNOON. HIGHS ON THURSDAY WILL
BE MORE SEASONABLE WITH TEMPERATURES RANGING FROM THE LOWER 80S
ACROSS NORTHERN WISCONSIN TO THE UPPER 80S OVER NORTHEAST IOWA.

.LONG TERM...FRIDAY THROUGH MONDAY
330 AM CDT TUE JUL 24 2012

24.00 FORECAST MODELS ARE IN AGREEMENT FRIDAY THROUGH SATURDAY
INDICATING SURFACE NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE IN
PLACE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. PLAN ON VERY
COMFORTABLE TEMPERATURES ON FRIDAY WITH HIGHS RANGING FROM THE MID 70S
ACROSS NORTHERN WISCONSIN TO AROUND 80 OVER NORTHEAST IOWA. ANOTHER
PLEASANT DAY IS ANTICIPATED ACROSS THE REGION ON SATURDAY WITH
MOSTLY SUNNY SKIES AND HIGHS IN THE 80S. A WEAK EMBEDDED SHORTWAVE
WILL MOVE INTO THE REGION LATE SATURDAY NIGHT INTO SUNDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY AS WEAK UPPER LEVEL
SHORTWAVES MOVE ACROSS THE UPPER MIDWEST. TEMPERATURES LOOK TO HOVER
AROUND SEASONAL VALUES WITH HIGHS RANGING FROM THE LOWER TO UPPER
80S.

&&

.AVIATION...TONIGHT AND TUESDAY
1135 PM CDT MON JUL 23 2012

WARM AIR ADVECTION AND FRONTOGENETIC FORCING HAS LEAD TO EXPECTED
CONVECTIVE DEVELOPMENT UPSTREAM EARLIER THIS EVENING. BEST LOW LEVEL
JET IS POSED INTO WESTERN MINNESOTA SO NEW FORMATION COULD KEEP
FEEDING AXIS OF SHOWERS AND THUNDERSTORMS INTO WESTERN WISCONSIN.
TRYING TO DETERMINE IF INITIAL STORMS WILL IMPACT KRST IS TOUGH BUT
TREND IS TO STAY JUST NORTH AND NORTHEAST. OVERALL SHOWER ACTIVITY
COULD LINGER THROUGH OVERNIGHT BEFORE GRADUALLY ENDING LATER THIS
MORNING. OCCASIONAL MVFR VISIBILITIES POSSIBLE WITH HEAVIER RAIN BUT
CEILINGS REMAIN RELATIVELY HIGH.

A BIT UNCLEAR IN LATER HOURS OF FORECAST. WARM AIR ADVECTION PUSHES
NORTH AND WARM SURGE COULD CLEAN THINGS OUT GOING INTO TUESDAY
EVENING. GIVEN UNCERTAINTIES IF REPEAT SHOWER DEVELOP IS POSSIBLE...
WILL LEAVE OUT OF FORECAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
330 AM CDT TUE JUL 24 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION.....SHEA
Hazardous weather outlook, Jul 24, 4:27 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
527 AM CDT TUE JUL 24 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
527 AM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED THIS MORNING. GUSTY WINDS AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. IF
STORMS FORM THIS AFTERNOON INTO THIS EVENING...A FEW COULD BECOME
SEVERE ALONG AND WEST OF THE MISSISSIPPI RIVER. DAMAGING WINDS AND
LARGE HAIL WOULD BE THE PRIMARY THREATS.

THUNDERSTORMS ARE LIKELY TONIGHT MAINLY ALONG AND EAST OF THE
MISSISSIPPI RIVER. SOME OF THE STORMS COULD PRODUCE GUSTY WINDS
AND BRIEF HEAVY DOWNPOURS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 WEDNESDAY
AFTERNOON ACROSS MUCH OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST WISCONSIN.

THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 WEDNESDAY
MORNING THEN ACROSS THE ENTIRE AREA WEDNESDAY AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE DURING THE
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE
PRIMARY THREATS.

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS THURSDAY INTO FRIDAY
AND SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE IF
THERE IS A SEVERE WEATHER THREAT WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

LOCAL SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN
WEDNESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Jul 24, 1:27 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
227 AM CDT TUE JUL 24 2012

IAZ010-011-019-029-030-MNZ096-WIZ053>055-061-240830-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-RICHLAND-
VERNON-WINNESHIEK-
227 AM CDT TUE JUL 24 2012

AT 222 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
ROMANCE WISCONSIN TO GLENWOOD CHURCH IOWA BETWEEN DECORAH AND
WAUKON...MOVING EAST AT 45 MPH. THE OUTFLOW BOUNDARY FROM THESE
STORMS WAS EXTENDING FARTHER TO THE SOUTHWEST TO NEAR SAINT LUCAS
IOWA.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS
AND WITH THE OUTFLOW BOUNDARY.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WAUKON...POSTVILLE...LANSING...MONONA...ELKADER AND FARMERSBURG.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, La Crosse

When
July 24, 5:00 AM CST to July 31, 11:59 PM CST
Where
La Crosse forecast zone
Reported by
Other Federal Agency
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Severe drought conditions developed across La Crosse County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the La Crosse River and falling ground water levels. Earlier in the month, the Governor of Wisconsin declared a state of emergency due to drought for the entire state.

Drought, Monroe

When
July 24, 5:00 AM CST to July 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Other Federal Agency
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Severe drought conditions developed across Monroe County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the La Crosse River and falling ground water levels. Earlier in the month, the Governor of Wisconsin declared a state of emergency due to drought for the entire state. The Wisconsin DNR lifted the burning ban on July 30th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388087, 388088.